anyone noticing a massive increase in angiedema in patients on lisinopril? - page 2
Ive been a nurse for about 8 years, work in icu/ed for 3 years before that medsurg. In the past 6 months I have seen maybe 12 cases of patients requiring intubation from lisinopril reaction. all of... Read More
1May 14, '12 by GrnTea, BSN, MSN, RNI've been seeing more idiopathic urticaria, including all over me. Turns out I am making antibodies to my own thyroid. Did this about ten years ago, took a lot of drugs for two yrs and it went away, but it's baaa-aack. Immunology guy says its common in, ahem, older women. I already diagnosed it in two friends whose PCPs were perplexed. You have normal T3 & T4 and they have to request the anti-thyroid antibodies specifically. PIA. DH had the cough c lisinopril, ditched it and is fine. More allergies in general around, plus some sort of pulmonary weirdness...
0May 14, '12 by SHGR, MSN, RNSeen angioedema outpatient a couple times. Looked more scary than it turned out to be. Treated outpatient, stopped the ACEI and it resolved.
It is pretty much a standard of care for those with T2DM to prevent kidney damage.
It's supposed to help people. darnit.
I wonder if there is something else going on. More people with angioedema per script for lisinopril, you think? More ppl on the ACEI? Defective product? ARBS have "essentially the same end result" but are soooo much more expensive.
0May 14, '12 by SHGR, MSN, RNQuote from Altranice but is there a rise since 2008?Multicenter study of patients wit... [Ann Allergy Asthma Immunol. 2008] - PubMed - NCBI
From the study abstract:" ... CONCLUSION: ACEI-induced angioedema accounted for almost one-third of angioedema treated in the ED, although it remains a rare ED presentation. ..."
2May 15, '12 by NRSKarenRN, BSN, RN Senior Moderatorfrom my own backyard:
"agioedema from ace inhibitors = unrecognized epidemic". karen
posted: tue, may. 1, 2012, 6:31 am
ace inhibitor blood-pressure drugs can have a severe side effects ...
...i've seen a number of deaths because you just can't get the tube in," said james r. roberts, director of emergency medicine at mercy philadelphia hospital and mercy fitzgerald hospital, which see more than a case a week. roberts recently published a letter in the american journal of cardiology to call attention to what he considers an "unrecognized epidemic."
he would like the u.s. food and drug administration to add its most stringent alert, a "black-box warning," to prescribing information to prod doctors to warn about angioedema. although studies show that fewer than 1 percent of patients will develop it - even fewer will have breathing problems - that's still a vast group, given that tens of millions of americans now take the drugs for hypertension, heart disease, heart failure, stroke, diabetes, and kidney disease.
...the swelling is believed to be caused by too much bradykinin, which makes blood vessels widen until they leak, letting fluid seep into tissues.
unlike an allergic swelling reaction, ace inhibitor angioedema cannot be reversed with antihistamines or other drugs that quiet the immune system. the labeling says epinephrine may be given (it constricts blood vessels), but this stops only added swelling. fluid already in the tissues takes time to be reabsorbed.
roberts and others have tried fresh plasma, which effectively dilutes patients' blood. but plasma takes 30 minutes to thaw - too long in a crisis.
fortunately, most angioedema sufferers endure nothing worse than a day in a hospital - and looking like a horror-movie extra....
.... it is also clear that african americans are more susceptible, with angioedema rates of up to 5 percent in studies.
roberts and his colleagues reviewed angioedema treated in the emergency departments at mercy catholic and mercy fitzgerald, which serves 82,000 patients a year, most of them african americans, many with hypertension and diabetes.
of 91 cases related to ace inhibitors, 35 percent needed intensive care and 4 percent required an airway tube. one patient died.
"the incidence and potential for [complications] is not appreciated by the public, or by many physicians," roberts wrote in the american journal of cardiology.
Last edit by NRSKarenRN on May 15, '12